Jump to content

Management of Diabetes in the School Setting

Posted

Hello everyone! So I just completed my first week as a school nurse! Yahhhhhooooooo! :D. I am looking for information and help with managing diabetes in the school setting but in relation to emergency situations. What I'm really asking is how will I know it's Hypoglycemia requiring glucagon vs hyperglycemia and the child needs insulin. Has anyone ever been in this situation? If so, what did you do? Any and all help is appreciated! Thank you! :cool:

I should probably add that I'm asking this in regards to those situations where loss of consciousness may occur.

JustBeachyNurse, RN

Specializes in Complex pediatrics turned LTC/subacute geriatrics. Has 11 years experience.

Always give glucagon or dextrose. Severe hypoglycemia is fatal. Loss of consciousness is more common with hypoglycemia than hyperglycemia. You will do less harm especially if for some odd reason glucometer is unavailable. If they were obtunted from DKA and you didn't notice the symptoms (hypoglycemia happens quickly, hyperglycemya is slower onset) you aren't going to raise the sugar much by giving glucagon.

there should be a written diabetes plan of action for any diabetic student. The same for epilepsy, asthma, anaphylaxis.